Electric Shocks?

Hi All, Just signed up, diagnosed APS and LA recently and in looking at posts am very grateful to be diagnosed early after a stroke. Im trying to get to grips with different symptoms because I now listen to my body instead of ignoring and working through. Since starting Warfarin I get electric shocks at various places over my body, especially my head on the side of the stroke. Doc and Haematologist have never heard of it when I ask, but the more Warfarin I take, the worse it gets. On 10mg and Fragmin at the moment and INR only got to 1.6. Would appreciate to hear anyones thoughts on this or let me know if I am going crazy :) thanx muchly.

8 Replies

  • Hi there, I can't personally answer this for you, and at some time, I expect APsnotFab will come on and answer you also, as she has answered similar questions in detail before. I hope it all calms down a bit for you, and that over the next few days we can fine tune things for you. Mary F x

  • Hi and welcome to the Forum. Sorry to hear you have had a Stroke and been given a dx of APS with a positive LA. Im not sure why you would be getting what you are describing as electric shocks since starting warfarin as normally symptoms improve once you start on anticoagulants. An INR of 1.6 is still very low however and I would think you will need to double it really to get symptom control.

    After my stroke I had what I was told was post traumatic migraines. These presented as severe pressure like a squeezing of the head and an actual soreness in the area where that was happening. This caused bad balance, dizziness and co-ordination problems. My Neurologist said this was fairly common and would go on for 3-5 years and then fade and die out. Perhaps what you are experiencing could be a similar thing.

    If you feel there is a direct correlation with warfarin then you need to discuss it further with your Doctor in case you are perhaps allergic to the warfarin and may have to switch to a LMW heparin like Fragmin.

  • Hello,

    Sorry to hear you have been diagnosed with APS but pleased you have joined this community.

    I have suffered with the symptoms you describe for many years although I have improved since going on Heparin. I find that I go through periods when it is worse, I have no idea why.

    Hopefully now you are being treated you will start to feel better.


  • It was so long ago now . . . 13 years? But when I was having strokes (which resolved when I was put on warfarin after my diagnosis) I had a hole palette of bizarre sensations coming from my head: from migraine pain, to stabbing in the eyes, and, yes . . . if memory serves, one of those was an electric shock feeling. My head sensations went away within a couple of weeks of going on warfarin. I was quickly raised to an INR of 2.0 on heprin, then transitioned to warfarin.

    The head issues could, under certain circumstances, return for many years. If my INR fell below 1.75 or so I would experience confusion and a weird, "out of body"(???) feeling. And for a good 8 years after a bright light in my eyes could trigger a mini-migaine and the return of what I named the "psychedelic gummy worm" in my vision. But now -- I haven't had a migraine in years, bright light or no, and the psychedelic gummy worm has not put in an appearance.

    So hang in there. Sorry you're here, but glad you found us. And things will get better!

    (When I started on warfarin I had a deep fear of the drug. After all, its medical nick-name is "killer coumadin." Now I still have a deep emotional attachment to the drug, but the attachment is one of affection and praise: this is the drug which saved my life!)

  • Any chance you were taking an antidepressant and recently went off or changed an SSRI or SNRI medication? The electrical sensations you describe reminded me of the electrical shock or "zingers" as I call them when I tried to stop taking Zoloft. Whatever is causing it, I hope you feel better and get to the bottom of it soon:-)

  • Hi all, thanks for your thoughts and support. The symptoms of the migraines you mention APsnotFab sound the same. I don't have a neurologist but if this continues I will push to be seen I think. Saw doctor today who feels it may be due to bad reaction to statins. Have had a bad reaction before so have come off today for a week and see if there is any change there. Not been on any anti depressants or changed anything else. Been on warfarin and fragmin injections for a month INR taking its time but going in the right direction.

    Thank you for sharing all of your experiences. It is really helping to get to grips with understanding what may or may not be the issue and also how to manage this going forward. Many thanks x

  • Sorry im late posting in all this but i wasnt able to get on the site, plus i dont know if im posting this correctly: ) Anyway, i had the same sensations after having a stroke. If i understood the neurologist correctly its caused by the nervous system healing itself, i guess rewiring so to speak. . feel better Teresa

  • Apologies for not getting back to you sooner. That makes sense because the shocks are not in one set area, I can get them anywhere. Funnily enough my headache has calmed down yesterday and today and so have the shocks. Also its day 2 off statins so I think I will need to map out if it was exhaustion or the statins. It certainly feels like mini migraines but much more subtle to the ones I had before the stroke. Thanks muchly for your help. xx

You may also like...